Science Backgrounder: Seizure Associated with the Use of Visicol for Colonoscopy--Additional Information
June 27, 2002
A letter to the Editor of the New England Journal of Medicine (Mackey et al., 2002;346:2095) described four cases of tonic-clonic seizure associated with the use of sodium phosphate tablets (Visicol, InKine Pharmaceutical Co., Inc.). One of these patients had a history of hypoparathyroidism which may be associated with electrolyte abnormalities; it is not known if this condition played a role in his event. None of the other cases had known risks for seizure. The FDA has received one additional case of a 74-year-old female who experienced a tonic-clonic seizure after initiating sodium phosphate tablets and before colonoscopy. This patient had electrolyte abnormalities (Na=114 mmol/liter, K=3 mmol/liter, Ca=7.7 mg/dl, Mg=1.2 mg/dl) at the time of the event. She had a history of mild hyponatremia with use of a tricyclic antidepressant; it is unknown if her hyponatremia was ongoing before she started taking the sodium phosphate tablets.
These five reports should be interpreted in the context of approximately 210,000 prescriptions for sodium phosphate tablets dispensed from drug launch in January 2001 through June 2002, and the fact that there is generally under reporting of adverse events associated with prescription drug products.
FDA has not received reports of seizure associated with over-the-counter sodium phosphate-containing preparations, however the published literature includes three reports of seizure related to hypocalcemia with use of these preparations. Manufacturers of over-the-counter sodium phosphate-containing preparations are not required to report adverse events to the FDA.
In summary, colonoscopy is a common procedure, and physicians should be aware of the possible risks associated with the administration of sodium phosphate-containing bowel evacuants in preparation for the procedure.